Alert archive / California / Wind Advisories in 2010

Wind Advisory 31, NWS San Diego, CA

October 29, 2010Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Oct 29, 2010, 1:30 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Oct 29, 2010, 11:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2010, 1:30 PM PDT (20:30 UTC)
In effect from
Oct 29, 2010, 11:00 PM PDT
Expired
Oct 30, 2010, 12:34 PM PDT
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2306 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WWUS76 KSGX 292030
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT FRI OCT 29 2010

...STRONG ONSHORE WINDS TONIGHT THROUGH SATURDAY MORNING...

.A LOW PRESSURE SYSTEM AND ASSOCIATED FRONT WILL MOVE THROUGH
SOUTHERN CALIFORNIA LATE TONIGHT AND SATURDAY MORNING.

CAZ055-056-058-060>062-301030-
/O.NEW.KSGX.WI.Y.0031.101030T0600Z-101030T2100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
130 PM PDT FRI OCT 29 2010

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
SATURDAY. 


* TIMING: WINDS WILL INCREASE AFTER 11 PM PDT TONIGHT AND REACH
  THEIR PEAK AROUND 7 AM PDT SATURDAY MORNING. WIND SPEEDS WILL
  DECREASE SATURDAY AFTERNOON.

* WINDS: AREAS OF WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS
  TO 45 MPH...OCCASIONALLY GUSTING TO 50 MPH ARE POSSIBLE.

* VISIBILITY: LOCAL VISIBILITY OF LESS THAN ONE QUARTER MILE IN
  BLOWING DUST AND SAND IS POSSIBLE AT TIMES...MAINLY ON THE
  DESERT SLOPES.

* IMPACTS: STRONG AND SUDDEN CROSS WINDS WILL MAKE DRIVING
  DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES. BROKEN TREE
  LIMBS AND DOWNED POWER LINES WILL BE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PG
3 follow-up statements
628 
WWUS76 KSGX 300345
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PDT FRI OCT 29 2010

...STRONG WINDS THROUGH SATURDAY MORNING...

.A UPPER LEVEL LOW AND SURFACE COLD FRONT WILL MOVE THROUGH
SOUTHERN CALIFORNIA BRINGING GUSTY WINDS WEST THROUGH MIDDAY
SATURDAY.

CAZ061-062-300445-
/O.CAN.KSGX.WI.Y.0031.101030T0600Z-101030T2100Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
845 PM PDT FRI OCT 29 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

WHILE BLUSTERY WINDS ARE FORECAST IN THE LOWER DESERTS LATE
TONIGHT AND SATURDAY...WIND SPEEDS WILL REMAIN BELOW ADVISORY
LEVELS. 

$$

CAZ055-056-058-060-301300-
/O.CON.KSGX.WI.Y.0031.101030T0600Z-101030T2100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
845 PM PDT FRI OCT 29 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
2 PM PDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM
PDT SATURDAY. 

* TIMING: WINDS WILL INCREASE AFTER 11 PM PDT TONIGHT AND REACH THEIR
  PEAK AROUND 7 AM PDT SATURDAY MORNING. WIND SPEEDS WILL DECREASE
  SATURDAY AFTERNOON.

* WINDS: AREAS OF WEST TO SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS
  TO 45 MPH.

* IMPACTS: STRONG AND SUDDEN CROSS WINDS WILL MAKE DRIVING
  DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. 

&&

$$

MOEDE
010 
WWUS76 KSGX 301017
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
317 AM PDT SAT OCT 30 2010

CAZ055-056-058-060-302100-
/O.CON.KSGX.WI.Y.0031.000000T0000Z-101030T2100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
317 AM PDT SAT OCT 30 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON.

* SYNOPSIS: A COLD FRONT WILL BRING GUSTY SOUTHWEST WINDS THROUGH
  MIDDAY.

* TIMING: WINDS WILL REACH THEIR PEAK AROUND 7 AM PDT SATURDAY
  MORNING. WIND SPEEDS WILL GRADUALLY DECREASE SATURDAY AFTERNOON.

* WINDS: AREAS OF WEST TO SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS
  TO 45 MPH.

* IMPACTS: STRONG AND SUDDEN CROSS WINDS WILL MAKE DRIVING  
  DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

&&

$$

MACKECHNIE
777 
WWUS76 KSGX 301934
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PDT SAT OCT 30 2010

CAZ055-056-058-060-302045-
/O.CAN.KSGX.WI.Y.0031.000000T0000Z-101030T2100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
1234 PM PDT SAT OCT 30 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WINDS IN THE MOUNTAINS AND DESERTS HAVE DROPPED BELOW
ADVISORY CRITERIA AND WILL CONTINUE TO DIMINISH THROUGH THIS
EVENING.

$$


SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 29, 9:00 AM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 29, 9:00 AM PDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT FRI OCT 29 2010

.SYNOPSIS...VARIABLE HIGH CLOUDINESS TODAY. CLOUDS INCREASE TONIGHT
INTO SATURDAY WITH RAIN LIKELY IN THE NORTHERN AREAS AND A CHANCE
FOR RAIN THE SOUTH TONIGHT INTO SATURDAY. THERE WILL ALSO BE LOCAL
STRONG GUSTY ONSHORE WINDS IN THE MOUNTAINS AND DESERTS. COOLER
SATURDAY THEN FAIR AND SLIGHTLY WARMER SUNDAY. MUCH WARMER THROUGH
THE MIDDLE OF NEXT WEEK UNDER HIGH PRESSURE WITH WEAK OFFSHORE FLOW.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

WINDS ARE LIGHT THIS MORNING AS PRESSURE GRADIENTS CONTINUE TO TREND
ONSHORE. THE SOUNDING FROM NKX SHOWS A DRY ATMOSPHERE WITH A SFC
BASED INVERSION AND SOUTHERLY WINDS IN THE LOW LEVELS BECOMING MORE
SOUTH WESTERLY IN THE HIGHER LEVELS.

VARIABLE HIGH CLOUDS WILL CONTINUE TODAY AS A LOW PRESSURE SYSTEM
AND ASSOCIATED COLD FRONT OVER THE SAN FRANCISCO BAY AREA THIS
MORNING MOVES STEADILY SOUTH. THE FRONT IS EXPECTED TO MOVE THROUGH
SOCAL LATE TONIGHT THROUGH SATURDAY MORNING WITH LOWER TEMPS AND
RAIN SPREADING OVER THE AREA BUT DECREASING AS IT MOVES SOUTH. ABOUT
ONE HALF INCH OF RAIN IS EXPECTED IN THE NORTHERN AREAS AND AROUND
ONE QUARTER INCH IN THE SOUTHERN AREAS WITH HIGHER AMOUNTS IN THE
MOUNTAINS AND FOOTHILLS. MOST OF THE PRECIP WILL FALL LATE TONIGHT
INTO SAT MORNING WITH THE FRONTAL PASSAGE...FOLLOWED BY SHOWERS
LINGERING INTO SAT AFTERNOON. STRONG GUSTY WINDS WILL ACCOMPANY THE
FRONT WITH SOUTH WINDS INITIALLY...BECOMING WEST TO NORTHWEST
SATURDAY AFTERNOON. THE STRONGEST WINDS WILL BE OVER THE MOUNTAINS
AND DESERTS WHERE GUSTS COULD EXCEED 45 MPH.

THE LOW MOVES EAST ON SUNDAY AND SKIES BEGIN TO CLEAR AND
TEMPERATURES RECOVER TO NEAR SEASONAL AVERAGES.

STRONG HIGH PRESSURE ALOFT WILL BUILD OVER THE STATE MONDAY THROUGH
WEDNESDAY BRINGING FAIR AND WARM WEATHER. OFFSHORE PRESSURE
GRADIENTS COULD BE STRONG ENOUGH TO CAUSE STRONG GUSTY NORTHEAST
WINDS MAINLY TUESDAY AND WEDNESDAY MORNINGS IN AND BELOW CANYONS AND
PASSES.

A LOW PRESSURE TROUGH APPROACHING FROM THE NW WILL WEAKEN THE HIGH
PRESSURE RIDGE ON THURSDAY AND FRIDAY. THIS WILL BRING LOWER TEMPS
AND INCREASED CLOUDS.

&&

.AVIATION...
291430Z...MOSTLY CLEAR AND VFR CONDITIONS ARE EXPECTED THROUGH THIS
EVENING EXCEPT FOR SCT CIRRUS AROUND FL200. CLOUD LAYERS AROUND 1500
FEET AND AROUND 10000 FEET WILL THICKEN TONIGHT. RAIN IS EXPECTED
AFTER 14Z SATURDAY AROUND KSNA AND KONT SPREADING SOUTHEAST SATURDAY
MORNING.

&&

.MARINE...
A NORTHWEST SWELL WILL INCREASE THIS AFTERNOON AND TONIGHT TO AROUND
7 FEET. THIS WILL BRING UP THE SURF AT WEST FACING BEACHES TONIGHT
THROUGH SATURDAY...ESPECIALLY IN SOUTHERN SAN DIEGO COUNTY. BREAKERS
WILL RANGE FROM 4 TO 6 FEET WITH A FEW HIGHER SETS.

&&

FIRE WEATHER...
CRITICAL FIRE WEATHER PATTERN TODAY WITH DRY AIR MASS STILL IN PLACE
AND INCREASING SOUTH WINDS AHEAD OF APPROACHING COLD FRONT. RELATIVE
HUMIDITY WILL LIKELY REMAIN NEAR OR BELOW 25 PERCENT FOR MOST
LOCATIONS THROUGH SUNSET TODAY. RIDGE LEVEL WINDS INCREASING TO 25
TO 35 MPH BY MID AFTERNOON AND +40 MPH BY THIS EVENING. LINGERING
BUT WEAKENING SUBSIDENCE INVERSIONS NEAR 4000 FT MSL AND 8000-10000
FT MSL WILL KEEP WINDS FROM SURFACING UNTIL EARLY AFTERNOON. GUSTS
+50 MPH POSSIBLE THROUGH AND BELOW ALIGNED DRAINAGES IN SAN
GABRIEL/SAN BERNARDINO MTNS AND OVER FIRE WEATHER ZONE CAZ260...
VICTOR VALLEY...APPLE VALLEY...LUCERNE VALLEY...JOHNSON VALLEY.
MODEL GUIDANCE INDICATES COLD FRONT ALONG WITH ANY SIGNIFICANT
INCREASE IN RELATIVE HUMIDITY AND WETTING RAINS MAY NOT REACH SW SAN
BERNARDINO/ORANGE COUNTY UNTIL AFTER MIDNIGHT/EARLY MORNING HOURS
SATURDAY.

NEXT CRITICAL FIRE WEATHER PATTERN FORECAST FOR SUNDAY NIGHT  INTO
WEDNESDAY MORNING AS STRONG HIGH PRESSURE BUILDS SURFACE AND ALOFT
OVER GREAT BASIN. AS WITH PREVIOUS SANTA ANA WIND EVENTS THIS
FALL...A SUPPORTIVE UPPER AIR PATTERN DOES NOT APPEAR TO BE PRESENT
SO ONLY A MODERATE EVENT IS EXPECTED...WITH SURFACE PRESSURE
GRADIENTS STRONG ENOUGH TO GENERATE GUSTS +50 MPH WIND PRONE
LOCATIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

&&

PUBLIC...PG
AVIATION/MARINE...TS
FIRE WEATHER...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Oct 29, 4:00 AM PDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI OCT 29 2010

CAZ042-043-048-050-055>058-060-300000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
400 AM PDT FRI OCT 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

LATE TONIGHT A COLD FRONT WILL BEGIN TO MOVE INTO THE AREA WITH RAIN
SPREADING SOUTHEAST. STRONG GUSTY SOUTH WINDS WILL DEVELOP TONIGHT
IN THE MOUNTAINS AND DESERTS WITH LOCALLY BREEZY CONDITIONS
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN IS FORECAST TO SPREAD OVER THE AREA SATURDAY MORNING WITH
SHOWERS POSSIBLE IN THE AFTERNOON. GUSTY SOUTH WINDS IN THE MORNING
WILL TURN TO WEST TO NORTHWEST AFTERNOON IN THE MOUNTAINS AND
DESERTS WITH LOCALLY BREEZY CONDITIONS ELSEWHERE. GUSTY NORTHEAST
WINDS MAY DEVELOP MAINLY TUESDAY AND WEDNESDAY MORNINGS IN THE
MOUNTAINS AND INLAND VALLEYS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

WHITLOW

In the hours before

Special weather statement, Oct 29, 9:03 AM PDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
903 AM PDT FRI OCT 29 2010

CAZ042-043-048-050-055>058-060>062-292300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
903 AM PDT FRI OCT 29 2010

...A FAST MOVING STORM WILL AFFECT SOUTHWEST CALIFORNIA LATE TONIGHT
INTO SATURDAY...

A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
SOUTHERN CALIFORNIA LATE TONIGHT AND EARLY SATURDAY MORNING. THIS
WILL BRING AN INCREASING CHANCE OF RAIN LATE TONIGHT WITH THE BEST
CHANCE OF MEASURABLE RAIN IN THE NORTHERN AREAS EARLY SATURDAY
MORNING WITH THE FRONTAL PASSAGE. SHOWERS WILL TAPER OFF SATURDAY
AFTERNOON.

RAINFALL TOTALS WILL GENERALLY RANGE FROM ABOUT ONE THIRD OF AN INCH
IN COASTAL ORANGE COUNTY TO ABOUT HALF AN INCH IN THE SANTA ANA
MOUNTAINS. THE INLAND EMPIRE WILL MOSTLY GET ABOUT TWO TENTHS OF AN
INCH. THERE COULD BE LOCALLY LARGER AMOUNTS TO NEAR SIX TENTHS OF AN
INCH ON THE COASTAL SLOPES OF THE SAN BERNARDINO MOUNTAINS. ABOUT A
TENTH OR TWO TENTHS OF AN INCH OF RAIN IS EXPECTED IN THE HIGH
DESERTS. THE CHANCES OF RAIN WILL BE MUCH SMALLER IN SAN DIEGO
COUNTY WHERE POTENTIAL RAINFALL TOTALS WILL RANGE FROM ABOUT A TENTH
OF AN INCH NEAR THE COAST TO ABOUT A THIRD OF AN INCH ON THE COASTAL
MOUNTAIN SLOPES. THE SNOW LEVEL WILL BE HIGH...AT OR ABOVE 8000
FEET.

STRONG GUSTY WEST WINDS WILL ACCOMPANY THIS SYSTEM...ESPECIALLY IN
THE MOUNTAINS AND DESERTS LATE FRIDAY THROUGH SATURDAY. THE
STRONGEST WINDS WILL BE ACROSS THE SAN BERNARDINO MOUNTAINS INTO THE
HIGH DESERTS. MOST WIND GUSTS WILL BE IN THE 35 TO 45 MPH RANGE BUT
THERE COULD BE LOCALLY HIGHER GUSTS.

THE RAIN WILL MAKE ROADS SLICK AND MOTORISTS SHOULD USE EXTRA
CAUTION. FOG WILL REDUCE VISIBILITY IN THE MOUNTAINS AT TIMES.

ATKIN/PG

Nearby

Wind Advisories in California, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.